California, 2003

Lightning Strike and High Surf in California, December 11 to 12, 2003

December 11 to 12, 2003 · NWS SGX · 4 events in 3 counties and zones

High surf, in excess of 8 feet broke over the Ocean Beach pier. Wind gusts in excess of 45 mph also broke power poles and downed trees along the San Diego County Coast, the Inland Empire, and the Coachella Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High surf, in excess of 8 feet broke over the Ocean Beach pier. Wind gusts in excess of 45 mph also broke power poles and downed trees along the San Diego County Coast, the Inland Empire, and the Coachella Valley. A lightning strike near a soccer game caused a minor injury to an 18 year old male spectator.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 11, 3:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 11, 3:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PST THU DEC 11 2003

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE SOUTHEASTWARD ACROSS
CALIFORNIA TODAY BRING GUSTY WINDS TO THE MOUNTAINS AND DESERTS AND
SCATTERED LIGHT SHOWERS ALONG AND WEST OF THE MOUNTAINS. FAIR AND
WARMER WEATHER WILL FOLLOW FOR FRIDAY AND SATURDAY WITH ANOTHER
PERIOD OF GUSTY WINDS AND CHANCE FOR SHOWERS ON SUNDAY. HIGHER THAN
AVERAGE SURF WILL CONTINUE ALONG THE COAST AT TIMES THROUGH MUCH OF
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHORTWAVE WL MOVE ACROSS NRN SXNS TODAY BRINGING GUSTY W TO NW WINDS
TO NRN MTNS AND DESERTS THIS AFTERNOON AND EVENING. DEEP MARINE
LYR...TO 7500 FEET...CONTINUES THIS MORNING ALG AND W OF THE MTNS.
NUMEROUS LIGHT SHOWERS HAVE OCCURRED OVERNIGHT ALG AND W OF MTNS
WITH GREATEST COVERAGE ALG W FACING SLOPES AND IN SAN DIEGO COUNTY
ALG AND W OF THE MTNS. THIS SHOULD CONTINUE THRU SUNRISE...THEN
QUICKLY DECR THIS MORNING. AS THE SHORTWAVE MOVES BY TO THE NORTH
TODAY...A FEW SHOWERS ARE POSSIBLE OVR THE MTNS THIS AFTERNOON.
THERE IS A CONTINUING CHANCE OF SHOWERS EARLY THIS EVENING...MAINLY
SRN SXNS...BEFORE THE FLOW TURNS TO THE NORTH LATER TONIGHT. SOME
WARMING WILL OCCUR FRI AND SAT. ANOTHER FAST MOVG SHORTWAVE WL
MOVE ACROSS NRN SXNS LATE SUNDAY IN WNW FLOW. THIS SHORTWAVE WL
BRING A PD OF GUSTY W TO NW WINDS TO NRN MTNS/DESERTS
SUNDAY...FOLLOWED BY BRIEF MDT OFFSHORE FLOW MON...DECREASING TUE.
THIS SHORTWAVE MAY ALSO BRING A CHANCE OF SHOWERS LATE SUNDAY. FAIR
AND WARMER FOR TUE/WED OF NEXT WEEK WITH DECR WINDS. STORM TRACK
SOUTH OF 40N LATITUDE ACROSS THE PAC WL BRING PDS OF HIGHER THAN
AVERAGE SURF AT TIMES THROUGH MUCH OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY...SEE LAXMWSSGX.

&&
Hazardous weather outlook, Dec 11, 6:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU DEC 11 2003

CAZ042-043-048-050-055>058-060>062-121400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

HIGH SURF ADVISORY FOR THE COASTS OF ORANGE AND SAN DIEGO COUNTIES
TODAY

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

HIGH RIP CURRENT RISK

REFER TO LAXSRFSGX FZUS56 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NNNN

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

2 winter weather, 1 high surf, 1 lightning. Local standard time, as filed.

High Surf, San Diego County Coasts

When
December 11, 7:00 AM PST to December 12, 7:00 AM PST
Where
San Diego County Coasts forecast zone
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Winter Weather, San Diego County Coasts

When
December 11, 11:00 AM PST to 6:00 PM PST
Where
San Diego County Coasts forecast zone
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Lightning, San Bernardino

When
December 11, 2:00 PM PST to 3:33 PM PST
Where
San Bernardino County, Yucaipa
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Winter Weather, Coachella Valley

When
December 11, 4:25 PM PST to 5:00 PM PST
Where
Coachella Valley forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328280, 5328279, 5328278, 5328277.